Alert archive / Arizona / Wind Advisories in 2017
Wind Advisory 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Mar 28, 2017, 3:18 AM MST. It took effect at Mar 28, 2017, 7:00 AM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2017, 3:18 AM MST (10:18 UTC)
- In effect from
- Mar 28, 2017, 7:00 AM MST
- Expired
- Mar 28, 2017, 1:15 PM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
The text
As transmitted.
004 WWUS75 KPSR 281018 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 318 AM MST Tue Mar 28 2017 AZZ020-021-026-290200- /O.CAN.KPSR.WI.Y.0005.000000T0000Z-170329T0200Z/ /O.NEW.KPSR.WI.Y.0006.170328T1400Z-170329T0200Z/ Lower Colorado River Valley AZ-West Central Deserts- Southwest Deserts- Including the cities of Ehrenberg, Parker, Bouse, Quartzsite, Salome, Dateland, Tacna, and Wellton 318 AM MST Tue Mar 28 2017 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM MST THIS EVENING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 7 AM this morning to 7 PM MST this evening. * AFFECTED AREA...Portions of La Paz and northern Yuma Counties, including I-10 and and Highway 95. * TIMING...Windy conditions will develop this morning and continue into early this evening. * WINDS...Northwest winds 20 to 30 mph with gusts to 40 mph. * IMPACTS...Strong northwesterly crosswinds affecting both north/south and east/west oriented roads. Locally reduced visibilities due to areas of blowing dust creating hazardous driving conditions. High profile vehicles will be most susceptible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ031-290200- /O.CAN.KPSR.WI.Y.0005.000000T0000Z-170328T2200Z/ /O.NEW.KPSR.WI.Y.0006.170328T1400Z-170329T0200Z/ Lower Colorado River Valley CA- Including the city of Blythe 318 AM PDT Tue Mar 28 2017 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PDT THIS EVENING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 7 AM this morning to 7 PM PDT this evening. * AFFECTED AREA...The Lower Colorado River including Blythe. * TIMING...Windy conditions will develop this morning and continue into early this evening. * WINDS...Winds of 20 to 30 mph with gusts generally up to 40 mph. * IMPACTS...Strong crosswinds affecting east/west oriented roads such as I-10. Locally reduced visibilities due to areas of blowing dust creating hazardous driving conditions. High profile vehicles will be most susceptible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ030-032-033-282300- /O.EXT.KPSR.WI.Y.0005.000000T0000Z-170328T2300Z/ Joshua Tree National Park-Riverside County/Eastern Deserts- Imperial County- Including the cities of Cottonwood Visitor Center, Keys View, Lost Horse, Chiriaco Summit, Desert Center, Eagle Mountain, Brawley, Calexico, El Centro, Glamis, Imperial, and The Salton Sea 318 AM PDT Tue Mar 28 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON... * AFFECTED AREA...Eastern Riverside County, Joshua Tree National Park, and northern Imperial County. This includes Interstate 10 from Blythe toward the Coachella Valley. The higher elevations will likely see the strongest winds. * TIMING...Through late this afternoon. * WINDS...Winds of 20 to 30 mph with gusts generally up to 40 mph. Gusts as high as 50 mph will be possible in Joshua Tree National Park. * IMPACTS...Strong crosswinds affecting east/west oriented roads. Locally reduced visibilities due to areas of blowing dust creating hazardous driving conditions. High profile vehicles will be most susceptible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
1 follow-up statement
197 WWUS75 KPSR 282015 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 115 PM MST Tue Mar 28 2017 AZZ020-021-026-CAZ031-282115- /O.CAN.KPSR.WI.Y.0006.000000T0000Z-170329T0200Z/ Lower Colorado River Valley AZ-West Central Deserts- Southwest Deserts-Lower Colorado River Valley CA- Including the cities of Ehrenberg, Parker, Bouse, Quartzsite, Salome, Dateland, Tacna, Wellton, and Blythe 115 PM MST Tue Mar 28 2017 /115 PM PDT Tue Mar 28 2017/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Wind Advisory. The threat for Advisory level winds has diminished. However, gusty winds of 30-35 mph are still possible through the rest of this afternoon across southeast California and southwest Arizona. $$ CAZ030-032-033-282115- /O.CAN.KPSR.WI.Y.0005.000000T0000Z-170328T2300Z/ Joshua Tree National Park-Riverside County/Eastern Deserts- Imperial County- Including the cities of Cottonwood Visitor Center, Keys View, Lost Horse, Chiriaco Summit, Desert Center, Eagle Mountain, Brawley, Calexico, El Centro, Glamis, Imperial, and The Salton Sea 115 PM PDT Tue Mar 28 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Wind Advisory. The threat for Advisory level winds has diminished. However, gusty winds of 30-35 mph are still possible through the rest of this afternoon across southeast California. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 27, 9:00 PM MST, 6 hours 18 minutes earlier.
Area forecast discussion, Mar 27, 9:00 PM MST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
900 PM MST Mon Mar 27 2017
.SYNOPSIS...
A Pacific cold front will affect the region through Tuesday with
gusty winds and patchy blowing dust. The strongest winds will
develop over portions of southwest Arizona and Southeast California
this evening. A few light showers are also possible across high
terrain areas of central Arizona. Otherwise, high pressure will
redevelop across the region Wednesday and Thursday ahead of another
weather system moving into the Desert Southwest over the weekend.
&&
.DISCUSSION...
Strong upper level open-wave low pressure trof continued to dive
southeast across the desert southeast and into Arizona this evening
bringing gusty winds, cooling and isolated to scattered showers to
portions of south-central AZ. 500mb plots showed 80-90m height falls
across northern AZ and 50m into southeast AZ with the main low
center over central Utah. 120kt upper jet diving down the back side
of the trof will help the system continue to dig southeastward into
AZ overnight with the low center shifting into far east-central AZ
by sunrise. Moisture has been limited with this system with cloud
bases on the high side, mostly above 9k feet and as such
precipitation has been limited so far. Latest radar at 830 pm showed
isolated to scattered showers from far NE La Paz county running
east/southeast across northern portions of Maricopa county and into
southern Gila county. Expect that for the rest of tonight most of
the showers should focus across areas from Phoenix north and east as
the strongest QG forcing moves into the eastern half of the state.
Winds have been elevated so far this evening especially over
portions of the far western deserts and we will continue to see
breezy conditions in the central deserts with windier weather out
west. Wind advisory remains in effect for the rest of tonight for
much of far SE California, eventually shifting into portions of the
far SW AZ deserts after around 3 am Tue morning. Patchy blowing
dust/sand is possible out west tonight associated with the stronger
gusts. Current forecasts look to be in decent shape and no updates
are planned at this time.
.PREVIOUS DISCUSSION...
A sharp midlevel trough axis was nearing the Colorado River Valley
this afternoon with more pronounced height falls crossing into SE
Nevada/NW Arizona. With the focused jet streak and cold air aloft
still lagging on the western periphery of the trough, further
deepening of this system is anticipated through the four corners
region through Tuesday. Objective analysis pinpoints the true cold
front still to the NW over srn Nevada/NW AZ, however a pre-frontal
trough and a steepening pressure gradient were already materializing
through SE California. Eventually after sunset, this front will surge
south overtaking this pre-frontal feature and creating more robust
mountain wave activity descending into lower desert communities.
With the intensifying system and vorticity center propagating into
southern NM Tuesday, the sfc pressure gradient will be maintained
through much of central and western Arizona. The preponderance of
model output indicates a 25-35kt H8-H7 LLJ developing around the
Lower Colorado River Valley tomorrow, part of which will be
transported through the boundary layer via mechanical mixing
processes. Have kept Wind Advisory headlines (and associated mention
of blowing dust ans sand) going though the strongest gusts may be
tied more towards terrain features before rapidly weakening late
Tuesday afternoon. Also given the first vestiges of vegetative
drying, have issued a Red Flag Warning in western Arizona (see
PHXFWFPSR for more details).
Otherwise, short range ensembles and a large subset of operational
models show enough elevated moisture, orographic ascent, and
supportive dynamics for light showers later tonight and Tuesday
across terrain features east of Phoenix. With clouds bases 8-10K ft,
dry subcloud air should limit most activity to virga over lower
elevations, though even a sprinkle is possible around the Phoenix
metro. Although QPF amounts are rather meager, objective POPs have
been trending consistently higher given the excellent dynamics
associated with the vorticity center over southern Gila County.
Models are in fairly good agreement of a transient ridge building
over the area Wednesday into Thursday pushing lower elevation
temperatures back into the upper 80s. However, models show yet
another trough diving down from the Pacific Northwest and into our
area on Friday. This will cause a rather sharp cooling trend Friday
with highs at least 10 degrees cooler than Thursday. While the
details are still uncertain, the system does look cooler than the
current one, though precipitation amounts do look rather slim again.
As with all these passing upper level troughs, this system look to
produce strong gusty winds again sometime during the end of the
week.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Wind will be the primary aviation impact over the greater Phoenix
area over the next 24 hours as a strong upper low moves east across
the state. Continued locally breezy west to northwest winds will
affect the terminals well past midnight and the chances of winds
turning east at KPHX later tonight are small. Expect more breezy
west/northwest winds Tuesday afternoon with gusts to near 25 kt
likely. There may be a few showers in the area through midnight
tonight with most cloud decks in the FEW-SCT category with bases
genly aoa 8k feet. Coverage too isolated to put in the TAFs at this
time. By Tuesday morning skies should be genly clear as strong
subsidence aloft moves into the area.
Southeast California/Southwest Arizona including KIPL and KBLH:
Gusty northwest to north winds will be the main weather impact
across the western deserts, affecting both KIPL and KBLH over the
next 24 hours. Strongest winds will likely develop at KBLH; gusts
over 25kt are likely from the northwest for the rest of tonight with
a continued increase in wind during the early to mid morning
Tuesday. Strong north wind will blow down the lower CO river Tuesday
with peak gusts in excess of 35kt at times. May see some blowing
dust but at this time confidence is a bit low on restricted vsbys so
will not mention this in the TAF. Winds a bit less at KIPL,
especially overnight tonight, but we can expect winds to pick up
during the morning Tuesday with peak gusts to 25kt likely. Skies to
be genly clear at the TAF sites next 24 hours hours.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
The weather pattern will remain quite active across the Desert
Southwest through early next week, though in general precipitation
is not expected, except in the higher terrain well north and east
of Phoenix. Main weather impact will be breezy conditions, which
are expected to redevelop Thursday and Friday associated with the
next low pressure system. With RHs generally remaining below 15
percent, elevated fire danger will again be a possibility across
southeastern California, particularly Friday afternoon.
Thereafter, the low pressure system will likely move through
Arizona during the weekend, bringing below normal temperatures
along with a general decrease in wind and an increase in
moisture.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow reporting procedures with criteria reports
this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning from noon to 7 PM MST Tuesday for AZZ131-132.
Wind Advisory from 3 AM to 7 PM MST Tuesday for AZZ020-021-026.
CA...Red Flag Warning from noon to 7 PM PDT Tuesday for CAZ231.
Wind Advisory from 6 PM this evening to 3 PM PDT Tuesday for
CAZ030>033.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...CB
PREVIOUS DISCUSSION...MO/Wilson
AVIATION...CB
FIRE WEATHER...HirschNearby
Wind Advisories in Arizona, 2017Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.